LB is a 35-year-old male. He comes to the pharmacy to purchase chromium picolinate. As you ring him up on the register, he asks if you could recommend a weight loss product. He says he has been struggling to lose 40 pounds. His doctor said his weight is affecting his blood pressure and giving him prediabetes.

In a desperate attempt to lose weight, he starting taking chromium picolinate, which is a popular mineral thought to help in the weight loss process. However, in this case,  chromium picolinate is actually causing him to gain weight. He has put on an additional 10 pounds in last month, and even his fingers have swelled. He shows you his hands and his fingers seem to have limited motion when bending at the joints.

LB says he is following a strict diet, and exercising and he is not sure what is wrong, but he suspects something is indeed wrong. He has an appointment in 2 weeks to see his doctor.

Mystery: Why is this man gaining weight, instead of losing it, while taking a natural supplement?


Solution: He is retaining water due to renal insufficiency caused by chromium.1,2 He's going into renal failure, and needs to stop taking the chromium.


REFERENCES
  1. Wani S, Weskamp C, Marple J, Spry L. Acute tubular necrosis associated with chromium picolinate-containing dietary supplement. Ann Pharmacother. 2006;40(3):563-566. doi:10.1345/aph.1G469
  2. Wedeen RP, Qian LF. Chromium-induced kidney disease. Environ Health Perspect. 1991;92:71-74. doi:10.1289/ehp.92-1519395